North Carolina, 2005Flash Flooding and Debris Flow in North Carolina, July 1, 2005
July 1, 2005 · NWS RAH · 7 events in 3 counties and zones
4 thunderstorm wind, 2 flash flood, 1 debris flow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 1, 12:20 PM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 12:20 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT FRI JUL 1 2005
.SHORT TERM (TONIGHT THROUGH MONDAY)...
THIS EVNG-TNGT...STRONG INSTABILITY AND CONFLUENT LOW LEVEL FLOW
INTO A PIEDMONT TROUGH SHOULD SUPPORT SCATTERED TSTMS ACROSS CENTRAL
NC...MAINLY BEFORE MIDNIGHT. AN APPROACHING COLD FRONT WILL KEEP AT
LEAST A SLIGHT CHANCE AFTER MIDNIGHT AS WELL. SHORT RANGE MODELS
RUC...ETA12...AND WRF SHOW GREATEST COVERAGE TOWARD THE S AND E.
CONSENSUS LOWS 70-75. PATCHY FOG IS POSSIBLE OVERNIGHT IN THE WAKE
OF HEAVIER TSTMS.
SAT...IT APPEARS THE COLD FRONT WILL STALL IN THE AREA WITH WEAK
FLOW...SURFACE AND ALOFT...AND A MODERATELY MOIST UNSTABLE AIRMASS.
WEAK PERTURBATIONS IN THE FLOW WILL HELP KICK OFF SHOWERS AND TSTMS
UNDER VARIABLY OR MOSTLY CLOUDY SKIES. HUMIDITY IS LIKELY TO REMAIN
HIGH BUT TEMPERATURE RISE SHOULD BE LIMITED BY CLOUD COVER.
CONSENSUS HIGHS 87-92.
SAT NGT-SUN...MODELS SUGGEST A MORE STABLE CONDITION WITH SURFACE TO
850 FLOW OUT OF HIGH PRESSURE NEAR NEW ENGLAND...BUT MOISTURE AND
PERTURBATIONS ALOFT CONTINUE A THREAT FOR SHOWERS UNDER VARIABLY OR
MOSTLY CLOUDY SKIES. CONSENSUS LOWS 68-71 AND HIGHS 80-85.
SUN NGT-INDEPENDENCE DAY...RIDGING ALOFT SHOULD HELP DRY AND FURTHER
STABILIZE THE AIRMASS. LOW LEVEL AIR TRANSPORT CONTINUES OUT OF
HIGH PRESSURE OFF NEW ENGLAND TO MAINTAIN MODERATE DAYTIME
TEMPERATURES IN THE 80S AND DEWPOINTS IN THE 60S UNDER PARTLY CLOUDY
SKIES. -RFG
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
MEDIUM RANGE GUIDANCE IN DECENT AGREEMENT THROUGH PERIOD. SE U.S.
MID/UPPER LEVEL RIDGE FLATTENS TUE INTO WED AS NORTHERN STREAM
SYSTEM CROSSES GREAT LAKES INTO EASTERN OH VALLEY. ASSOCIATED
SURFACE FRONT WILL APPROACH/CROSS CENTRAL NC LATE TUE INTO EARLY
WED. BOUNDARY SLOWS/STALLS NEAR OR JUST S OF REGION WHILE BASE OF
L/W TROUGH SETTLES OVER AREA. THIS COULD LEAD TO A UNSETTLED WEATHER
REGIME THU INTO FRI. WHILE GO WITH SMALL CHANCE POPS FOR NOW AND SEE
IF MODEL MAINTAIN CONTINUITY.
TEMPS SHOULD AVERAGE CLOSE TO NORMAL THROUGH PERIOD. POTENTIAL FOR
MAX TEMPS TO BE A CATEGORY COOLER THU INTO FRI IF MORE
CLOUDS/CONVECTION OCCURS THAN CURRENTLY EXPECTED. -WSS
&&
.AVIATION...
MAINLY VFR CONDITIONS EXPECTED THROUGH 18Z SAT. THERE WILL BE A FEW
HOURS OF MVFR/IFR CONDITIONS LATE THIS AFTERNOON AND THIS EVENING AS
SURFACE BOUNDARY APPROACHES. THIS FEATURE WILL TRIGGER SCATTERED
THUNDERSTORMS ACROSS CENTRAL NC LATE THIS AFTERNOON AND THIS
EVENING. FREQUENT LIGHTNING STRIKES...HEAVY DOWNPOURS AND WIND GUSTS
UP TO 40 KTS WILL ACCOMPANY THE STRONGER STORMS. APPEARS GREATEST
THREAT FOR SCATTERED CONVECTION WILL BE BETWEEN 22Z FRI-02Z SAT.
-WSS/TDP
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RFG
LONG TERM...WSS
AVIATION...WSS/TDP
Hazardous weather outlook, Jul 1, 4:03 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT FRI JUL 1 2005
NCZ007>011-021>028-038>043-073>078-083>086-088-089-020915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
503 AM EDT FRI JUL 1 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL OF PENNY SIZE OR LARGER.
THE THREAT OF SEVERE STORMS IS MOST LIKELY FROM AROUND 5PM THROUGH
ABOUT 10 PM.
ADDITIONALLY, THE COMBINATION HOT AFTERNOON TEMPERATURES IN THE
LOWER AND MID 90S ALONG WITH HIGH HUMIDITIES WILL CREATE INDEX
VALUES BETWEEN 100 AND 105 DEGREES MAINLY BETWEEN 1PM AND 7PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING HOURS MAINLY FROM 5PM THROUGH 10 PM.
RA
In the hours before
Special weather statement, Jul 1, 3:43 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT FRI JUL 1 2005
NCZ021-012145-
FORSYTH-
INCLUDING THE CITY OF...WINSTON-SALEM
443 PM EDT FRI JUL 1 2005
...A STRONG STORM IS HEADING INTO WINSTON-SALEM...
A STRONG THUNDERSTORM WILL MOVE TO THE SOUTHEAST THROUGH FORSYTH
COUNTY THROUGH 6 PM. LOCATIONS LIKELY TO SEE HEAVY DOWNPOURS AND
FREQUENT DEADLY LIGHTNING INCLUDE PFAFFTOWN... WINSTON-SALEM...
AND KERNERSVILLE. SMALL HAIL AND WIND GUSTS UP TO 30 TO 40 MPH ARE
POSSIBLE WITH THIS STORM. THE HEAVY RAIN MAY DUMP A HALF INCH OF
RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD WATCH FOR
POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS.
GIH
Special weather statement, Jul 1, 4:29 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT FRI JUL 1 2005
NCZ073-074-083-084-012300-
STANLY-MONTGOMERY-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ALBEMARLE...TROY...WADESBORO...
ROCKINGHAM
529 PM EDT FRI JUL 1 2005
...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN PIEDMONT...
STRONG THUNDERSTORMS WILL MOVE SLOWLY EAST NORTHEAST ACROSS
STANLY...ANSON...MONTGOMERY AND RICHMOND COUNTIES THROUGH 7 PM.
THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING STRIKES...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH.
RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES IN LESS THAN AN HOUR
WILL OCCUR. THIS WILL RESULT IN EXTENSIVE PONDING OF WATER ON
ROADWAYS.
DUE TO THE DANGEROUS LIGHTNING...UNPLUG APPLIANCES AND REFRAIN
FROM USING THE PHONE UNLESS IT IS AN EMERGENCY.
WSS
Special weather statement, Jul 1, 4:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT FRI JUL 1 2005
NCZ022-012245-
GUILFORD-
INCLUDING THE CITIES OF...GREENSBORO...HIGH POINT
534 PM EDT FRI JUL 1 2005
...A STRONG STORM WITH HEAVY RAIN IS HEADING TOWARD GREENSBORO...
A STRONG THUNDERSTORM WILL MOVE TO THE EAST-SOUTHEAST THROUGH
GUILFORD COUNTY THROUGH 7 PM. LOCATIONS LIKELY TO SEE HEAVY
DOWNPOURS AND FREQUENT DEADLY LIGHTNING INCLUDE THE NORTHERN END
OF HIGH POINT... THE PIEDMONT TRIAD AIRPORT... THE CITY OF
GREENSBORO... AND INTERSTATE 40. SMALL HAIL AND WIND GUSTS UP TO
30 TO 40 MPH ARE LIKELY WITH THIS STORM. THE HEAVY RAIN MAY DUMP A
HALF INCH OF RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD
WATCH FOR POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS
INCLUDING INTERSTATE 40.
GIH
Event by event
4 thunderstorm wind, 2 flash flood, 1 debris flow. Local standard time, as filed.
Thunderstorm Wind, Stanly
- When
- July 1, 5:25 PM EST
- Where
- Stanly County, Oakboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.233, -80.333
Trees were blown down at the intersection of Hazard and Barbie's Grove Roads, and several trees were blown down along St. Martin Road.
Thunderstorm Wind, Stanly
- When
- July 1, 5:40 PM EST
- Where
- Stanly County, Norwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.233, -80.133
Trees were blown down at the intersection of Cottonville and Old Cotton Roads.
Thunderstorm Wind, Stanly
- When
- July 1, 5:50 PM EST
- Where
- Stanly County, Albemarle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.367, -80.217
Three large trees were blown down in a yard, taking down a power transformer with them. Much of the city's power was out for most of the evening. Several other trees and power lines were blown down throughout the town.
Flash Flood, Stanly
- When
- July 1, 6:00 PM EST to 7:30 PM EST
- Where
- Stanly County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.350, -80.283
Flash floods waters caused roads to be closed throughout the county after small cars tried to cross the roads but could not get through. Highway 73 and Millingport Road just outside of Albemarle, Big Lick Road and Oak Ridge Road near Oakboro, and Mission Church Road near Locust were the areas hardest hit.
Debris Flow, Stanly
- When
- July 1, 6:00 PM EST
- Where
- Stanly forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Flash-flood producing rainfall across the county was the cause of a small landslide resulting in a layer of rocks and debris covering Ridgecrest Road near Jacob and Austin Roads, between the towns of Locust and Oakboro. A couple of other locations across the county reported thick mud and silt across the road, some of them the result of runoff from construction sites.
Thunderstorm Wind, Randolph
- When
- July 1, 6:30 PM EST
- Where
- Randolph County, New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.550, -80.017
A few trees were blown down.
Flash Flood, Anson
- When
- July 1, 6:40 PM EST to 7:40 PM EST
- Where
- Anson County, Wadesboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.967, -80.100
A few secondary roads were flooded and had to be closed by the DOT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Texas, July 1 to 31, 2005$60 million · 56 kt wind · 53 events
- Drought in Iowa, July 1 to 31, 2005$155 million · 20 events
- Drought in Illinois, July 1 to 31, 2005$180 million · 13 events
- Lightning Strike in Tennessee, July 1, 20051 death · 3 injured · $10,000 · 1 event
- Flooding in South Dakota, July 1 to 10, 2005$23 million · 3 events
- Drought in Missouri, July 1 to 31, 2005$8.5 million · 2 events
- Hail in Nebraska, July 1, 2005$6.8 million · 1.75 in hail · 3 events
- Flood in Florida, July 1 to 31, 2005$1.6 million · 1 event
- Lightning Strike in North Carolina, July 1, 2005$100,000 · 1 event
- Lightning Strike in New Jersey, July 1, 2005$100,000 · 1 event
- Damaging Winds in Texas, July 1, 2005$80,000 · 55 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 1, 2005$80,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5470858, 5470859, 5470860, 5470863, 5470946, 5470861, 5470862.